Wyoming, 2024

Hail in Wyoming, May 17, 2024

May 17, 2024 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over northeast Campbell County, then tracked into Crook County before dissipating. The storm produced large hail to around quarter size near Oshoto.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeast Campbell County, then tracked into Crook County before dissipating. The storm produced large hail to around quarter size near Oshoto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 5:52 PM MST, 2 hours 50 minutes earlier. Its key messages:

  • Cold front this evening with gusty northwest winds.
  • Strong to severe thunderstorms late this afternoon and evening across northwestern South Dakota with the main threat damaging wind gusts.
  • Unsettled pattern continues through much of next week.
Area forecast discussion, May 17, 5:52 PM MST, 2 hours 50 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
652 PM MDT Fri May 17 2024

.KEY MESSAGES...

- Cold front this evening with gusty northwest winds.

- Strong to severe thunderstorms late this afternoon and evening
  across northwestern South Dakota with the main threat damaging
  wind gusts.

- Unsettled pattern continues through much of next week.

&&

.UPDATE...
Issued at 649 PM MDT Fri May 17 2024

Thunderstorms have weakened, so have canceled the Severe
Thunderstorm Watch. Northwesterly winds are becoming strong behind
the cold front, and will remain strong overnight.

UPDATE Issued at 355 PM MDT Fri May 17 2024

With the cold front already entering far northwest SD, will start
the wind advisory now for that area.

&&

.DISCUSSION...(Today Through Thursday)
Issued at 222 AM MDT Fri May 17 2024

Water vapor shows upper low over the Northern Rockies with short
wave ejecting into eastern MT. At the surface, cold front extends
from far northwest ND through southeast MT. Temps in the warm
sector across our area early this afternoon area well into the
70s/80s. Skies are mostly clear across our area, but thunderstorms
are developing along the cold front over southeast MT.

Later this afternoon and evening, robust cold front will cross our
western zones and should be all but through our far south-central
SD zones by midnight. Showers/storms will continue to develop
along the front this afternoon as it sweeps southeast. MLCAPE in
the 500-1000J/kg range and inverted-v soundings will support high
based thunderstorms with a damaging wind threat, mainly north of
the Black Hills, into early evening, with activity shifting east
of the forecast area by later tonight. In addition, pressure rises
behind the front in the 3-6mb/3hr range will support a period of
very gusty northwest winds, which may also aid the severe gust
potential with thunderstorms. Current wind advisory looks good.

Dry, cooler, and breezy conditions expected Saturday. Next
shortwave impacts the area late Sunday with a chance of showers
and thunderstorms. Upper trough lingers across the Pacific
Northwest/Northern Rockies through much of next week with a series
of impulses crossing the area. This will result in daily chances
for showers and thunderstorms and temperatures near seasonal
averages.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 425 PM MDT Fri May 17 2024

A strong cold front will continue to move across the CWA tonight,
behind which there will be strong northwesterly winds (gusts up to
45 kts) across northwestern SD tonight. Thunderstorms have
developed along the cold front and will shift into central SD
early this evening; these storms are producing strong wind gusts
as well (over 50 kts). Another round of showers could move
through northwestern SD overnight. MVFR conditions will be
possible in any showers/storms; otherwise, VFR conditions are
expected through the TAF period. Skies will clear on Saturday
morning, and winds will decrease through the day.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 3 AM MDT Saturday for SDZ001-002-012>014-025-
     026-031-032-072-073-078.
WY...None.
&&

UPDATE...Pojorlie
DISCUSSION/KEY MESSAGES...7
AVIATION...Pojorlie
Hazardous weather outlook, May 17, 3:29 AM MST, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
429 AM MDT Fri May 17 2024

SDZ001-002-012>014-078-WYZ060-181300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Southern Perkins-Northeastern Crook-
429 AM MDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
this afternoon and evening, meaning that scattered severe storms
are possible. Primary hazards include damaging winds and large
hail.

A cold front will cross the area this evening. Behind it, strong
northwest winds are expected, with gusts to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A daily chance of thunderstorms is expected Sunday through the
first half of next week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>026-028-031-032-072-073-WYZ054-056-057-181300-
Northern Black Hills-Northern Foothills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Northern Campbell-Western Crook-Wyoming Black Hills-
429 AM MDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and evening, meaning that isolated severe storms
are possible. Primary hazards include damaging winds and large
hail.

A cold front will cross the area this evening. Behind it, strong
northwest winds are expected, with gusts to 50 mph possible across
the plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A daily chance of thunderstorms is expected Sunday through the
first half of next week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041>044-046-047-049-074>077-WYZ055-058-059-181300-
Southern Foothills-Southern Black Hills-Custer Co Plains-
Western Fall River-Northern Oglala Lakota-Northern Jackson-
Bennett-Mellette-Todd-Tripp-Hermosa Foothills-Eastern Fall River-
Southern Oglala Lakota-Southern Jackson-Southern Campbell-
Weston County Plains-Newcastle-
429 AM MDT Fri May 17 2024 /529 AM CDT Fri May 17 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A cold front crossing the area this evening will bring gusty winds
up to 45 mph tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A daily chance of thunderstorms is expected Sunday through the
first half of next week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 17, 6:09 PM MST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
709 PM MDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Non-Tstm Wnd Gst Four Corners            44.08N 104.14W
05/17/2024  M50 mph          Weston             WY   Mesonet

&&

KP
Local storm report, May 17, 6:10 PM MST, 2 hours 32 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Rapid City SD
710 PM MDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tstm Wnd Dmg     6 W Oglala              43.19N 102.86W
05/17/2024                   Oglala Lakota      SD   Law Enforcement

            Trailerhouse rolled over

&&

Corrected remarks

KP
Special weather statement, May 17, 6:58 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
758 PM MDT Fri May 17 2024

SDZ032-180230-
Haakon SD-
758 PM MDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HAAKON COUNTY
THROUGH 830 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Ottumwa, or 13 miles northeast of Philip, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ottumwa around 805 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4407 10166 4430 10161 4438 10116 4419 10117
      4417 10116 4416 10105 4414 10104 4404 10105
TIME...MOT...LOC 0158Z 261DEG 30KT 4418 10146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Pojorlie
Special weather statement, May 17, 7:19 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
819 PM MDT Fri May 17 2024

WYZ054-180300-
Northern Campbell WY-
819 PM MDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CAMPBELL COUNTY THROUGH
900 PM MDT...

At 818 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Spotted Horse, or 42 miles east of Sheridan,
moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Recluse around 845 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 10581 4500 10510 4494 10508 4455 10509
      4458 10601 4499 10603
TIME...MOT...LOC 0218Z 272DEG 35KT 4479 10610

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Pojorlie
Local storm report, May 17, 7:22 PM MST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
822 PM MDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Tstm Wnd Gst     2 SW Bridger            44.53N 101.93W
05/17/2024  M55 mph          Ziebach            SD   Mesonet

0720 PM     Tstm Wnd Gst     8 S Wall                43.88N 102.24W
05/17/2024  M55 mph          Pennington         SD   Mesonet

0733 PM     Tstm Wnd Gst     6 W Cottonwood          43.97N 102.01W
05/17/2024  M59 mph          Jackson            SD   Mesonet

0748 PM     Tstm Wnd Gst     3 E Philip              44.05N 101.60W
05/17/2024  M55 mph          Haakon             SD   ASOS

&&

KP
Local storm report, May 17, 8:14 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
914 PM MDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Tstm Wnd Gst     3 E Philip              44.05N 101.60W
05/17/2024  M62 mph          Haakon             SD   ASOS

&&

KP

The radar

The Rapid City radar (KUDX), 175 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
May 17, 8:42 PM MST
Where
Crook County, 1 mi SW of Oshoto
Measured
1 in hail
Reported by
Public
Coordinates
44.570, -104.944

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175390.